Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 150, NWS Des Moines, IA

July 26, 2000Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 26, 2000, 2:38 AM CDT for Palo Alto County, Iowa. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 26, 2000, 2:38 AM CDT (07:38 UTC)
Expired
Jul 26, 2000, 3:30 AM CDT
In force
52 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 170 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 3:05 AM CDTHail 1Ayrshire, IA
Jul 26, 3:35 AM CDTHail 1.75Mallard, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1668 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 260740
SVRDSM
IAC147-260830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
238 AM CDT WED JUL 26 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PALO ALTO COUNTY IN NORTHWEST IOWA

* UNTIL 330 AM

* AT 236 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AYRSHIRE...OR ABOUT 17 MILES SOUTHEAST OF
  SPENCER...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR AYRSHIRE NOW
  NEAR CURLEW AROUND 250 AM
  NEAR MALLARD AROUND 300 AM
  NEAR RODMAN AROUND 310 AM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNJED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4324 9490 4292 9490 4291 9448 4324 9445

COGIL
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 8:10 PM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, Jul 25, 8:10 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
810 PM CDT TUE JUL 25 2000

WILL UPDATE ZONES SOON FOR NEW WEATHER WATCH.  WILL UPDATE OTHER
AREAS FOR WORDING IF NEEDED.  CURRENT FCST IN GOOD ATTM.  EXPECT
TSTMS OVR MN TO ORGANIZE AND MOVE INTO CWA.  CONCERNED ABOUT
IMPRESSIVE MID/UPR JET MOVG INTO SW MN AS PER WATER VAPOR LOOP.
BEST INFLOW...SOMEWHAT WEAK...FM CENTRAL IA.

.DSM...NONE
JOHNSON



In the hours before

Special weather statement, Jul 26, 12:41 AM CDT, 1 hour 57 minutes before
IAZ004>006-015-260600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1241 AM CDT WED JUL 26 2000

...SEVERE THUNDERSTORM WATCH NUMBER 620 CLEARED...

SEVERE THUNDERSTORM WATCH NUMBER 620 HAS BEEN CLEARED FROM THE
FOLLOWING NORTH CENTRAL IOWA COUNTIES...

EMMET...KOSSUTH...WINNEBAGO...PALO ALTO

SEVERE THUNDERSTORM WATCH NUMBER 621 REMAINS IN EFFECT HOWEVER.

MYERS
Special weather statement, Jul 26, 1:18 AM CDT, 1 hour 20 minutes before
IAZ007-016-017-023>026-260640-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
118 AM CDT WED JUL 26 2000

...PORTIONS OF SEVERE THUNDERSTORM WATCH 621 CLEARED...

THE FOLLOWING COUNTIES IN THE NORTHERN PORTIONS OF SEVERE
THUNDERSTORM WATCH 621 HAVE BEEN CLEARED...

WORTH...HANCOCK...CERRO GORDO...POCAHONTAS...HUMBOLDT...WRIGHT AND
FRANKLIN.

THE REMAINDER OF THE COUNTIES REMAIN IN THE WATCH UNTIL 3 AM...OR
UNTIL CLEARED.

MYERS
Local storm report, Jul 26, 1:40 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
140 AM CDT WED JUL 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 PM    5 NW POCAHONTAS           IA   .88 INCH HAIL
07/25/00   POCAHONTAS                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1155 PM    POCAHONTAS                IA   60 MPH TSTM GUST
07/25/00   POCAHONTAS                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1205 AM    PALMER                    IA   .75 INCH HAIL
07/26/00   POCAHONTAS                     REPORTED BY KCCI TV.

1215 AM    FONDA                     IA   WIND DAMAGE
07/26/00   POCAHONTAS                     REPORTED BY STORM
                                          SPOTTER.  12 INCH
                                          DIAMETER TREE DOWN.

1230 AM    BADGER                    IA   .75 INCH HAIL
07/26/00   WEBSTER                        REPORTED BY KCCI TV.

1230 AM    BADGER                    IA   60 MPH TSTM GUST
07/26/00   WEBSTER                        REPORTED BY KCCI TV.

1230 AM    10 NE HUMBOLDT            IA   .75 INCH HAIL
07/26/00   HUMBOLDT                       REPORTED BY KCCI TV.

1245 AM    EARLY                     IA   1.75 INCH HAIL
07/26/00   SAC                            REPORTED BY STORM
    4                                      SPOTTER.

0108 AM    SAC CITY                  IA   1 INCH HAIL
07/26/00   SAC                            REPORTED BY KCCI TV.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 11:05 PM CDTSevere Thunderstorm WarningDMXPalo Alto40 min
Jul 25, 11:38 PM CDTSevere Thunderstorm WarningDMXPocahontas52 min
Jul 26, 12:08 AM CDTSevere Thunderstorm WarningDMXHumboldt37 min
Jul 26, 12:13 AM CDTSevere Thunderstorm WarningDMXCalhoun, Webster47 min
Jul 26, 12:23 AM CDTSevere Thunderstorm WarningDMXSac52 min
Jul 26, 12:46 AM CDTSevere Thunderstorm WarningDMXHamilton44 min
Jul 26, 3:29 AM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas46 min
Jul 26, 8:49 AM CDTSevere Thunderstorm WarningDMXStory41 min
Jul 26, 8:54 AM CDTSevere Thunderstorm WarningDMXMarshall36 min
Jul 26, 9:03 AM CDTSevere Thunderstorm WarningDMXMarion27 min
Jul 26, 9:57 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Story33 min
Jul 26, 10:30 AM CDTSevere Thunderstorm WarningDMXJasper45 min
Jul 26, 11:03 AM CDTSevere Thunderstorm WarningDMXPoweshiek42 min
Jul 26, 12:18 PM CDTSevere Thunderstorm WarningDMXMahaska27 min
Jul 26, 1:56 PM CDTSevere Thunderstorm WarningDMXGreene34 min
Jul 26, 2:03 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie42 min
Jul 26, 2:53 PM CDTSevere Thunderstorm WarningDMXDallas52 min
Jul 26, 3:00 PM CDTSevere Thunderstorm WarningDMXBoone45 min
Jul 26, 3:02 PM CDTSevere Thunderstorm WarningDMXGreene, Guthrie43 min
Jul 26, 3:18 PM CDTTornado WarningDMXGuthrie27 min
Jul 26, 3:26 PM CDTTornado WarningDMXBoone34 min
Jul 26, 3:36 PM CDTSevere Thunderstorm WarningDMXStory39 min
Jul 26, 3:52 PM CDTTornado WarningDMXStory23 min
Jul 26, 3:52 PM CDTTornado WarningDMXGuthrie38 min
Jul 26, 4:29 PM CDTTornado WarningDMXGuthrie46 min
Jul 26, 4:35 PM CDTSevere Thunderstorm WarningDMXAdair40 min
Jul 26, 4:59 PM CDTSevere Thunderstorm WarningDMXAudubon46 min
Jul 26, 5:02 PM CDTSevere Thunderstorm WarningDMXAdair43 min
Jul 26, 5:07 PM CDTSevere Thunderstorm WarningDMXTama28 min
Jul 26, 5:40 PM CDTSevere Thunderstorm WarningDMXCass50 min
Jul 26, 5:42 PM CDTSevere Thunderstorm WarningDMXAdair33 min
Jul 26, 6:10 PM CDTSevere Thunderstorm WarningDMXCass35 min
Jul 26, 6:33 PM CDTTornado WarningDMXCass27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.